Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 21, 2021, 5:31 PM MDT for Beaverhead County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2021, 5:31 PM MDT (23:31 UTC)
- Expired
- Aug 21, 2021, 6:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.25 in
- Wind
- 40
County Beaverhead County, MT
The radar
The Missoula radar (KMSX), 190 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:47 PM MDT | TSTM WND GST 45 | 10 Wsw Grant, MT | MESONET STATION BRRM8 BRENNER RAWS. GUST OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR OF REPORTING TIME, SO EXACT TIME OF OCCURRENCE IS UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WWUS85 KTFX 212331
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
531 PM MDT Sat Aug 21 2021
MTZ008-220015-
Beaverhead MT-
531 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of northwestern Madison
and northwestern Beaverhead Counties through 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Wisdom to 9 miles northeast of
Challis. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wisdom, Jackson, Grant, Wise River, Polaris, Dewey, Bannack, Bannack
State Park and Glen.
This includes Interstate 15 between mile markers 76 and 86 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4566 11381 4581 11297 4578 11283 4576 11277
4570 11275 4568 11270 4552 11270 4545 11265
4482 11324 4479 11335 4492 11349 4496 11344
4506 11345 4513 11358 4533 11374 4539 11373
4541 11378 4550 11376 4552 11383
TIME...MOT...LOC 2329Z 237DEG 31KT 4559 11328 4462 11412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:13 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 3:13 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 313 PM MDT Sat Aug 21 2021 .SYNOPSIS... Some showers and a few thunderstorms are expected later this afternoon and evening, with gusty winds possible around some of them. Otherwise, highs should rebound into the 70s at lower elevations for much of the area tomorrow and Monday, and through most of next week. The area should be dry most of the time next week, though a few periods of showers are possible. && .DISCUSSION... The most impactful weather of the forecast period currently looks to be this afternoon through tonight, as showers and thunderstorms will push across the area. We already had one storm with gusty winds move across central and southern Lewis & Clark County. Upstream of this storm, areas had a 1-2 hour break in dense cloud cover, and were able to quickly warm up by 5-10 degrees, which likely helped destabilize things for that cell. Things are clouding over again with and behind that cell and losing some of that heat, but another break in clouds is moving into SW MT this afternoon. Thus we can't rule out more thunderstorms later this afternoon into the evening, and models continue to hit on that potential. However, the thinking is still that thunderstorm potential overall, and especially any isolated severe potential, will be highly conditional on what happens with temperatures and associated instability. Outside of thunderstorms, there should be fairly widespread showers and areas of steadier rain, with QPF of 0.10-0.25 inches common, with totals to a half inch or more possible in any heavier thunderstorm activity. This activity will largely kick out of the CWA to the northeast between midnight and 6am tomorrow, and any lingering showers over SW MT or the northern Continental Divide area should diminish tomorrow morning. Gusty SW-W'ly winds are expected across much of the area tomorrow afternoon and evening, and should return on Monday, as well. The winds on Monday will shift to the NW in the evening hours as a front pushes through the area. Afternoon minimum RH values are expected to be high enough to avoid critical fire weather conditions at this time. After that, a series of fairly quick moving short-wave ridges and troughs will move across the Northern Rockies through the week. One such trough will bring a modest front across the area later Monday, with highs in the 70s on Sunday and Monday dropping back into the 60s for Tuesday across central and north-central MT, though the cooler air may not make it into SW Montana. Not much precip is expected to accompany this feature, though a few showers can't be ruled out along the Canadian border, or the eastern edge of the CWA. Beyond that, the best chance for precipitation looks to be later Wednesday into Thursday. There is decent model agreement on the passing of an upper-level trough and some precip over the area, but disagreement on the timing of the trough and duration of its impacts on the area. Given the fast-moving nature and numerous short-wave features next week, there is surprising decent agreement on the existence of many of the features, but general lack of agreement on timing for many of them, but things should come into better focus in the coming days. -Kredensor && .AVIATION... 445 AM MDT Sat Aug 21 2021 (21/12Z TAF period) Mid- and upper level clouds will continue to increase across the Northern Rockies through the remainder of the morning hours as a disturbance over the Pacific Northwest approaches the region. Showers and thunderstorms will be on the increase throughout the day today, with the best chance for thunderstorms occurring after 18z south of a KHLN, to KGTF, to KLWT line. While garden variety thunderstorms are predominately expected, gusty and erratic winds could still impact terminal operations. VFR conditions, with periods of MVFR in areas of moderate to heavy precipitation, are expected over the next 24 hours. Mountains, especially mountain tops, will become increasingly obscured this morning and remain so through the overnight hours tonight. Finally, patchy dense morning fog could briefly reduce VIS/CIGS to IFR/MVFR at the KWYS terminal through 15z this morning. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 50 74 47 75 / 80 0 0 10 CTB 46 70 44 66 / 50 0 0 10 HLN 51 76 49 78 / 80 10 0 10 BZN 47 76 44 81 / 80 20 0 10 WYS 39 65 36 70 / 90 40 10 20 DLN 45 73 43 77 / 80 10 0 10 HVR 52 77 50 76 / 90 10 0 20 LWT 49 73 47 78 / 70 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 21, 2:10 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
210 PM MDT Sat Aug 21 2021
MTZ012-014-048-052>054-212045-
Broadwater MT-Cascade MT-Southern Rocky Mountain Front MT-
Jefferson MT-Central and Southern Lewis and Clark MT-Meagher MT-
210 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northwestern Broadwater, northwestern Meagher,
northeastern Jefferson and southwestern Cascade Counties through 245
PM MDT...
At 208 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Lincoln to 9 miles southeast
of Wolf Creek to near Montana City. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and a period of heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. The heavy rainfall will make roads slick
with some ponding of water, so beware of hydroplaning if
driving on roadways.
Locations impacted include...
Helena, Cascade, East Helena, Wolf Creek, Montana City, Bowmans
Corner, Tower Rock State Park, York, Craig and Black Sandy State
Park.
This includes the following highways...
Interstate 15 between mile markers 198 and 263.
Highway 200 between mile markers 80 and 124.
Highway 12 between mile markers 47 and 62.
Highway 287 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding of low lying areas. Do
not drive your vehicle through flooded roadways.
&&
LAT...LON 4750 11213 4733 11148 4682 11113 4640 11186
4675 11206 4695 11255
TIME...MOT...LOC 2008Z 215DEG 36KT 4699 11240 4689 11196 4653 11183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 21, 2:55 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
255 PM MDT Sat Aug 21 2021
MTZ012-014-054-212130-
Cascade MT-Central and Southern Lewis and Clark MT-Meagher MT-
255 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northwestern Meagher and south central Cascade Counties
through 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Cascade, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. A period of
brief heavy rain is also expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Lewis
and Clark, northwestern Meagher and south central Cascade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding of low lying areas. Do
not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4680 11156 4703 11172 4727 11117 4694 11096
TIME...MOT...LOC 2054Z 242DEG 27KT 4696 11151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 21, 2:59 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
259 PM MDT Sat Aug 21 2021
MTZ012-014-048-049-212130-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
Central and Southern Lewis and Clark MT-
259 PM MDT Sat Aug 21 2021
...An area of heavy showers with isolated thunderstorms will impact
portions of central Lewis and Clark, southeastern Teton,
southwestern Chouteau and northern Cascade Counties through 330 PM
MDT...
At 257 PM MDT, Doppler radar was tracking an area of heavy rain
shower with isolated thunderstorms along a line extending from 15
miles southeast of Augusta to 12 miles south of Cascade. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and a period of heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Cascade, Fairfield, Belt, Black Eagle, Fort Shaw, Fort
Shaw, Power, Eden, Malmstrom Afb, Stockett, Tracy, Vaughn, First
Peoples Buffalo Jump State Park, Centerville, Sun River, Bowmans
Corner, Tower Rock State Park, Ulm and Sand Coulee.
This includes the following highways...
Interstate 15 between mile markers 239 and 306.
Highway 200 between mile markers 105 and 139.
Highway 287 between mile markers 13 and 28.
Highway 89 between mile markers 9 and 35, and between mile markers
74 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding of streets and low
lying areas. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4786 11206 4770 11141 4741 11087 4703 11172
4730 11233
TIME...MOT...LOC 2057Z 222DEG 34KT 4737 11211 4710 11162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 21, 3:44 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Sat Aug 21 2021
MTZ012-054-212215-
Cascade MT-Meagher MT-
344 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of north central
Meagher and southeastern Cascade Counties through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Cascade, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Meagher and southeastern Cascade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding of low lying areas. Do
not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4689 11125 4704 11141 4725 11111 4704 11087
TIME...MOT...LOC 2143Z 232DEG 15KT 4701 11125
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 21, 3:49 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
349 PM MDT Sat Aug 21 2021
MTZ012-013-049-050-212215-
Chouteau MT-Cascade MT-Eastern Teton MT-Judith Basin MT-
349 PM MDT Sat Aug 21 2021
...An area of showers with isolated thunderstorms will impact
portions of northwestern Judith Basin, southeastern Teton,
southwestern Chouteau and northern Cascade Counties through 415 PM
MDT...
At 346 PM MDT, Doppler radar was tracking an area of showers with
isolated thunderstorms along a line extending from near Dutton to 19
miles southwest of Belt. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and moderate to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Belt, Dutton, Black Eagle, The Knees, Power, Highwood,
Carter, Floweree, Portage, Eden, Malmstrom Afb, Stockett, Tracy,
Vaughn, First Peoples Buffalo Jump State Park, Centerville, Sun
River, Armington and Ulm.
This includes the following highways...
Interstate 15 between mile markers 265 and 317.
Highway 200 between mile markers 0 and 9, and between mile markers
136 and 139.
Highway 87 between mile markers 4 and 29.
Highway 89 between mile markers 63 and 71, between mile markers 9
and 17, and between mile markers 72 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding of streets and low
lying areas. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4732 11058 4713 11128 4771 11203 4799 11159
4798 11141 4811 11141 4814 11136 4813 11114
TIME...MOT...LOC 2146Z 229DEG 28KT 4781 11170 4721 11124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 21, 5:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
531 PM MDT Sat Aug 21 2021
MTZ008-220015-
Beaverhead MT-
531 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of northwestern Madison
and northwestern Beaverhead Counties through 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Wisdom to 9 miles northeast of
Challis. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wisdom, Jackson, Grant, Wise River, Polaris, Dewey, Bannack, Bannack
State Park and Glen.
This includes Interstate 15 between mile markers 76 and 86 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4566 11381 4581 11297 4578 11283 4576 11277
4570 11275 4568 11270 4552 11270 4545 11265
4482 11324 4479 11335 4492 11349 4496 11344
4506 11345 4513 11358 4533 11374 4539 11373
4541 11378 4550 11376 4552 11383
TIME...MOT...LOC 2329Z 237DEG 31KT 4559 11328 4462 11412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:39 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Aug 21, 2:10 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Aug 21, 2:55 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Aug 21, 2:59 PM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| Aug 21, 3:44 PM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| Aug 21, 3:49 PM MDT | Special Weather Statement | TFX | Cascade | 26 min |
| Aug 21, 5:37 PM MDT | Special Weather Statement | TFX | Chouteau, Hill, Liberty | 38 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.